What is the pathophysiology of hepatotoxicity caused by MDMA?

Updated: Dec 20, 2017
  • Author: In-Hei Hahn, MD, FACEP, FACMT; Chief Editor: Jeter (Jay) Pritchard Taylor, III, MD  more...
  • Print
Answer

Growing evidence suggests that MDMA may harm the liver. Hepatotoxicity ranges from asymptomatic liver injury with confirmation of elevation of the liver function tests to fulminant acute hepatic failure. Different patterns of liver injury are recognized, including benign lesions, viral hepatitis, extensive or focal hepatic necrosis, total loss of liver parenchyma and function with accompanying encephalopathy, cerebral edema, and multiorgan system failure.

In the setting of grade III or IV hepatic encephalopathy, without a liver transplant, the mortality rate is more than 50%. The presentation of MDMA hepatotoxicity varies. The timing of ingestion and onset of symptoms, as well as doses, do not seem to correlate with the clinical severity, and recurrence can also occur due to chronic use. Chronic use of MDMA leads to fibrotic changes that are related to an increase of collagen I production by the stellate cells.

Histopathologically, hepatotoxicity associated with hyperthermia demonstrates a picture of centrolobular necrosis and microvesicular steatosis. Without hyperthermia present, hepatotoxic changes noted are consistent with acute cholestatic hepatitis with eosinophils and macrophage infiltrates. The reasons for the different patterns of injury are still not completely understood, although theories include hyperthermia, increased efflux of neurotransmitters, oxidation of biogenic amines, mitochondrial impairment, apoptosis, and genetic polymorphisms. [14]

CYP2D6 catalyzes the metabolism of MDMA in the liver via O-demethylenation pathway. So atypical responses to MDMA may be related to genetic polymorphisms of this isoenzyme. Subjects known to be slow metabolizers had elevated levels of MDMA and lower levels of the demethylenated product after being administered two 100-mg doses with a 24-hour interval period in a clinical trial. Clinically, a slow metabolizer may be at greater risk for developing acute MDMA toxicity.

Finally, MDMA is synthesized, and often the source as well as well as the purity of the drug is unknown. One must consider whether the liver toxicity was caused by MDMA, another psychoactive compound contained in the ecstasy tablet, a contaminant, or coingestion of another drug. Nevertheless, MDMA may exert harmful effects on the liver and may cause significant damage, especially when combined with other hepatotoxic substances.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!